Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Lake Charles, LA

March 19, 2018St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 19, 2018, 12:51 AM CDT for St. Mary Parish, Louisiana. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2018, 12:51 AM CDT (05:51 UTC)
Expired
Mar 19, 2018, 1:00 AM CDT
In force
9 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS54 KLCH 190551
SVRLCH
LAC101-190600-
/O.NEW.KLCH.SV.W.0010.180319T0551Z-180319T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1251 AM CDT MON MAR 19 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  East central St. Mary Parish in south central Louisiana...

* Until 100 AM CDT

* At 1251 AM CDT, a severe thunderstorm was located 11 miles south of
  Bayou Vista, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  east central St. Mary Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 2959 9116 2961 9118 2959 9121 2955 9124
      2955 9128 2951 9127 2948 9128 2948 9130
      2945 9130 2948 9131 2944 9134 2947 9132
      2949 9135 2952 9136 2951 9137 2962 9138
      2962 9115
TIME...MOT...LOC 0551Z 264DEG 34KT 2953 9125 

HAIL...1.25IN
WIND...60MPH
 
$$

RACKLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 11:53 PM CDT, 58 minutes earlier.

Area forecast discussion, Mar 18, 11:53 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1153 PM CDT Sun Mar 18 2018

.UPDATE...
Cancelled severe thunderstorm watch 12 as convection has weakened
and moved east of the area. A few showers or an isolated tstm
cannot be ruled out overnight but overall rain chcs are expected
to be low.

24

&&

.PREV DISCUSSION... /issued 952 PM CDT Sun Mar 18 2018/

UPDATE...
Updated zones and text products for new Severe Thunderstorm Watch
12, which includes the previous watch plus Hardin County as well
as most of our LA Parishes along and north of I-10 through 1 AM.
Several clusters of storms have developed acrs southeast TX this
evening and are now entering western LA. Recent HRRR guidance
suggests this activity will continue to move east, exiting
Avoyelles and Saint Landry Parishes between 05-06Z.

Made some adjustments to POPs and WX for the rest of the evening
and overnight to reflect increased chance of convection as well as
possibility of damaging winds and large hail. Convection has
maintained intensity despite the loss of daytime heating, and KLCH
00Z sounding shows ample energy (MUCAPE ~2700 J/kg) and deep layer
shear available to sustain storms near severe levels this evening.

Over the coastal waters, extended the Dense Fog Advisory to the
current time as at least one site (KSCF) indicates vsbys less than
one mile. Expect dense fog will continue to develop and become
more widespread overnight, persisting until the passage of a cold
front during the day Monday.

24

PREV DISCUSSION... /issued 711 PM CDT Sun Mar 18 2018/

UPDATE...
Adjusted POPs/WX for early this evening as severe storms to the
west of Tyler County are expected to move into the area within the
next hour. Also included severe wording in grids and zones.

24

PREV DISCUSSION... /issued 600 PM CDT Sun Mar 18 2018/

DISCUSSION...
00Z Taf issuance.

AVIATION...
Watching isolated severe thunderstorms moving east over C TX
possibly making its way over to E TX. Remnant MCV once again could
ignite TSRA over C LA later this evening into the early morning
hours, thus placing VCTS by 02z with tempo group for TSRA from
03-07z. Elsewhere, believe most if any convection that forms will
stay north of the I-10 corridor this evening and overnight. Main
issue here will be lowering ceilings to MVFR to IFR this evening,
possibly reaching LIFR ceilings as well as visibilities towards
09-13z time frame for BPT/LCH/LFT/ARA. The front, with mainly
drier air behind it, expected to move west to east through the
region from 14-18z.

DML

PREV DISCUSSION... /issued 435 PM CDT Sun Mar 18 2018/

DISCUSSION...
Earlier convection over East/South Central LA has push off to the
east and/or dissipated, but has left a residual SFC boundary from
roughly near Jasper, TX to Lafayette, LA. This boundary is
expected to retreat NWD tonight as low level kinematic fields
strengthen with a lead impulse ejecting NE out of OK and the
approach of a more vigorous shortwave trof just east of the Four
Corners. Ample instability/shear is progged to reside along/S of
this boundary the rest of the afternoon and through the evening to
support a conditional risk of severe TSTMS, with that primary
condition being the maintenance/EWD progression of convection
currently underway across E TX. Little in the way of model
consensus has emerged throughout the day on this matter, though
what agreement there is depicts a cluster of TSTMS moving across
interior E TX and Central LA through the evening hours. Recent
coord call with SPC has yielded a SVR TSTM watch for parts of
interior E TX through 11 PM.

Initial front associated with this shortwave trof progged to push
east through the area tomorrow, ushering a much drier airmass into
the region. Small rain chances along and ahead of the front
through the morning, with dry and warm expected by afternoon.

Real push of cooler air to arrive with the passage of a secondary
front Mon night into TUE associated with upstream shortwave trof
progged to dig into the SE CONUS. Cool and dry weather to prevail
mid week amid high pressure at the SFC and NW flow aloft.

Flattening flow aloft and returning low level southerlies will
yield increasing moisture and warmer temperatures to end the
week, with low end rain chances by the weekend as a front sags
toward but stalls just north of the area.

13

MARINE...
A light onshore flow will continue tonight as the northwest Gulf
remains between low and high pressure systems. Patchy sea fog
already over the nearshore coastal waters is expected to become
more widespread and dense later tonight, with a dense fog advisory
in effect for the nearshore waters from midnight tonight through
Monday morning. Areas of fog are expected over the rest of the
Gulf and the coastal lakes and bays. As an upper low advances into
and through the mid Mississippi valley on Monday, a westerly flow
will develop as a surface front passes through. Drier air in the
wake of this front will erode any lingering marine fog. A second
front will push through the coastal waters late Monday night, with
moderate and gusty northwest winds expected in its wake that will
persist through Tuesday. A small craft advisory may be needed
during this time for some or all of the coastal waters. A
southerly return flow develops Wednesday night through the
remainder of the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  83  50  67 /  70  20   0   0
LCH  69  83  53  70 /  30  20   0   0
LFT  69  82  54  69 /  30  20   0   0
BPT  69  83  53  72 /  30  20   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory until 10 AM CDT Monday for GMZ450-452-455.

&&
Hazardous weather outlook, Mar 19, 12:17 AM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
1217 AM CDT Mon Mar 19 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
200530-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
1217 AM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight
A few showers or an isolated thunderstorm will be possible
overnight, but no severe weather is expected.

Patchy to areas of fog can be expected mainly south of I-10
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
A frontal boundary will push through the area from west to east on
Monday, with westerly winds ushering much drier air into the
region, and ending the chance of showers and thunderstorms.

A second front will sweep through the area Monday night, with
brisk and gusty northwest winds expected on Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-200530-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
1217 AM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight
Patchy fog will continue across the nearshore Gulf waters the rest
of the afternoon into this evening. Fog is expected to become more
widespread and dense later tonight, and a marine dense fog
advisory is in effect for the nearshore Gulf waters from midnight
tonight through Monday morning. Areas of fog are expected to
affect the remaining Gulf waters and coastal lakes and bays.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Areas of dense fog are expected to continue Monday morning over
the nearshore Gulf waters, with a marine dense fog advisory in
effect until 10 am. A front is forecast to push through the area
during the day, with westerly winds ushering much drier air into
the region. Isolated to scattered showers and thunderstorms are
possible ahead of and along the front. At this time, the
probability of severe thunderstorms is very low. The drier air
behind the front will erode any marine fog.

A second front will push through the coastal waters late Monday
night, with moderate and gusty northwest winds expected in its
wake that will persist through Tuesday. A small craft advisory may
be needed during this time for some or all of the coastal waters.

Modest southerly winds will return by the end of the week,
possibly requiring an exercise caution headline and bringing back
to the potential for marine fog.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

24

In the hours before

Special weather statement, Mar 18, 8:51 PM CDT, 4 hours before
Special Weather Statement
National Weather Service Lake Charles LA
851 PM CDT SUN MAR 18 2018

LAZ027-TXZ260-190230-
Vernon LA-Northern Newton TX-
851 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH IN WEST CENTRAL
LOUISIANA AND NORTHEASTERN NEWTON COUNTIES UNTIL 930 PM CDT...

At 851 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leesville to Burr Ferry. Movement was east at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Leesville, Anacoco, Toledo Bend Dam, Fort Polk, Slagle, New Llano,
Hornbeck, Lacamp, Fullerton, Hutton, Burr Ferry, Kurthwood, Leander,
Cravens, Simpson, Evans and Pickering.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.

LAT...LON 3136 9299 3134 9298 3132 9288 3129 9288
      3129 9286 3127 9286 3127 9285 3126 9285
      3125 9283 3094 9283 3096 9366 3118 9361
      3117 9358 3119 9355 3123 9354 3124 9356
      3125 9354 3128 9353 3128 9344 3136 9339
TIME...MOT...LOC 0151Z 284DEG 19KT 3114 9327 3106 9349

Landreneau
Special weather statement, Mar 18, 10:05 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1005 PM CDT SUN MAR 18 2018

LAZ027-028-190345-
Vernon LA-Rapides LA-
1005 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAPIDES AND VERNON
PARISHES UNTIL 1045 PM CDT...

At 1005 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burr Ferry to near Slagle to near Clifton.
Movement was east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Leesville, Boyce, Anacoco, Lena, Fort Polk, Slagle, New Llano,
Colfax, Hornbeck, Lacamp, Fullerton, Hutton, Clifton, Flatwoods, Burr
Ferry, Kurthwood, Leander, Sieper, Gardner and Simpson.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central and west central Louisiana...and southeastern Texas.

LAT...LON 3150 9268 3147 9271 3145 9268 3140 9269
      3141 9255 3098 9297 3094 9353 3097 9357
      3101 9357 3103 9351 3109 9356 3113 9354
      3128 9353 3128 9344 3136 9339 3137 9303
      3135 9295 3137 9295 3137 9292 3152 9272
TIME...MOT...LOC 0305Z 248DEG 20KT 3102 9344 3115 9306 3132 9280

Landreneau
Special weather statement, Mar 19, 12:44 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1244 AM CDT MON MAR 19 2018

LAZ054-190615-
St. Mary LA-
1244 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. MARY PARISH UNTIL 115
AM CDT...

At 1243 AM CDT, Doppler radar was tracking a line of strong
thunderstorms 11 miles south of Patterson, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Morgan City, Franklin, Patterson, Berwick, Burns Point, Bayou Vista,
Ellerslie, Amelia, Patterson Memorial Airport and Centerville.

LAT...LON 2960 9115 2959 9116 2961 9118 2955 9124
      2955 9128 2950 9127 2948 9131 2952 9136
      2952 9142 2955 9141 2953 9154 2955 9152
      2963 9155 2963 9165 2965 9163 2975 9162
      2977 9149 2978 9138 2970 9110 2966 9110
TIME...MOT...LOC 0543Z 249DEG 39KT 2953 9131

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:51 PM CDTSpecial Weather StatementLCHVernon39 min
Mar 18, 9:08 PM CDTSevere Thunderstorm WarningLCHVernon52 min
Mar 18, 9:45 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon45 min
Mar 18, 10:05 PM CDTSpecial Weather StatementLCHVernon40 min
Mar 19, 12:44 AM CDTSpecial Weather StatementLCHSt. Mary31 min
Mar 19, 9:55 AM CDTMarine Dense Fog AdvisoryLCH3 hr
Mar 19, 10:55 AM CDTRiver Flood WarningLCHRapides7 days
Mar 19, 3:24 PM CDTSmall Craft AdvisoryLCH31 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.